This story illustrates the issues described in Polypharmacy: when is enough, enough? It also illustrates how important the voice of the patients and, when they can’t advocate for themselves, their family. The experience of this family has motivated Johanna Trimble to become an advocate to help others avoid a similar situation. We hope stories like this family’s and tools like the Polypharmacy Index, RxISK Report and Interaction checker will help start the teamwork that is needed between doctors and patients.
Our Mom was occasionally a little forgetful ‐‐ but cognitively with‐it and a leader in her retirement community. In 2003, at the age of 86, she was admitted to the Care Centre of her residence. The day before she’d asked her daughter to take her to the ER saying, “I knew I couldn’t stand without passing out”. She had been suffering from a bad cold but the ER found that although she did not have pneumonia, she was dehydrated with low sodium. She was given intravenous fluids and released. The next morning, still not feeling well, the nurse practitioner suggested a few days recuperation in the attached Health Centre and then a return to her independent-living apartment.
The prescribing cascade
That’s how it began. After admission to the care centre, instead of recuperating and returning to her apartment, her status declined precipitously. Two different SSRI antidepressants were given without family consultation. The first one gave her hallucinations. Instead of depression, we believed she was rightfully mourning her loss: her apartment, independence, privacy and friends.
Then she began experiencing severe mental status changes such as agitation, delusions, and inability to tell dreams from reality. She was “sleeping” and difficult to rouse even during the day ‐‐ not a normal nap. She developed unexplainable, repetitive movements of her arm, sudden sweating, episodes of rapid heartbeat and lack of coordination. This was not our Mom!
Now on nine drugs, the staff said, “that’s not very many”! We suspected, after watching and listening carefully to the symptoms she described when she was lucid, that drug adverse effects could be the problem. I researched her drugs on reputable sources online, and I began to suspect her deterioration was evidence of “serotonin syndrome” caused by drug interactions.
Meanwhile, we saw the plight of many residents and their isolation and loneliness, which has a huge impact on mental status. There is not a lot to remain sane for. Tiny ladies in wheelchairs approach you in the hallway and whisper, “help me, help me!” Long hallways resound with the noise of televisions from resident’s rooms while others sleep or stare blankly into space. Long stretches of isolation and doing nothing blur boundaries between sleeping, dreaming and waking. Strange how apparent opposites can coexist and create the worst of both worlds: isolation and lack of privacy — anxiety and boredom.
Our family met to coordinate our approach. Then, with research in hand, we met with medical staff, respectfully presented our research about drug interactions, with the goal of a directed “drug holiday” from the new drugs. We were successful.
Meanwhile, the psychiatrist for the Centre had come through and prescribed Aricept for possible vascular dementia or Alzheimer’s. He said that a “scan” confirmed his diagnosis. He told us “her frontal lobe is shrinking”. My research on this revealed that everyone’s frontal lobe shrinks with age. We declined the drug he wanted to prescribe which had possible adverse effects and promised only a small, statistical benefit but no clinical effect. By this time, we had asked the medical staff not to prescribe anything we had not approved.
But listen to this! The “drug holiday” soon brought our Mom back cognitively! Completely!
Not only did her mental status return to normal, she improved physically ‐‐ a contrast to her former bedridden and delusional state. She could participate in activities and exercise, attempting to circumvent her physiotherapist’s instructions and “training” new caregivers if she thought they needed it.
She improved to the point that we would put her and the Centre’s fold‐up wheelchair in the car and drive to her favourite restaurant for oysters and white wine. This gave great joy to all of us. She had 3 years more of a good life though to our sorrow was never able to return to her residence – or even to assisted living.
She had been bedridden too long and lost enough function that she could not be discharged back to her residence. Losing 5% of functional muscle strength for every day in bed is not unusual for frail elders and many who have been bedridden are then unable to return home.
Then, in November 2007, our Mom contracted antibiotic‐resistant clostridium difficile. Five other residents had it. It is an antibiotic‐resistant “super‐bug”, often acquired in hospital or long term care. She was not very sick with it but after several doses of a powerful antibiotic at each recurrence, she began to decline rapidly. Hydration was a problem and she also developed a stomach bleed because titration of her blood‐thinner was affected by diarrhea and not eating.
Lack of appetite was compounded by the disgusting, ground‐up food she continued to receive because of previous swallowing difficulties that she no longer experienced. Have you ever seen a ground‐up grilled cheese sandwich — let alone eaten one?
Eventually Hospice Services were involved in the summer of 2008. Our Mom died in October 2008. She passed on her down‐to earth‐philosophy of life: “religion is about how you treat other people”. Her last weeks were remarkable and moving; she seemed intent on passing on to her family what she’d learned about life and how much she loved us. We would never have received this last gift from her if she had died several years earlier in a drug-induced, confused, delusional state. At that time she often did not even recognize us.
To medical professionals
Spending time with our Mom allowed us to observe, ask, and listen. We researched and compared her symptoms with adverse effects of drugs she was on. Doctors seldom do this. Symptoms are seen as another “condition” and more drugs ensue. This is known as the “prescribing cascade”.
Our love and respect meant we left no stone unturned. Medical professionals don’t have time for that. They often don’t know their patient’s baseline of function and cognition, especially when first admitted to care.
The family’s feedback is essential to keep patients safe and well. Seek it out instead of ignoring, disdaining, or even resenting it. Consider this also ‐‐ could the so‐called Alzheimer’s and dementia “epidemic” be, in large part, a reflection of widespread and increasing overmedication of our elders?
If you’re in your 70’s to 90’s, don’t let your kids experience what we experienced. Talk to them and your family doctor; tell them how you want your life as an elder to go. Tell everyone about the dangers of overmedication of the frail elderly. Though research shows the negative physical and cognitive effects of polypharmacy on our elders, still it continues. If you’re over 60, you’re up next.
Johanna Trimble is an active patient/family advocate based in Vancouver, BC. In October 2010, Johanna received a premier award at an international medical conference in Amsterdam for her poster “Is Your Mom on Drugs?”. Johanna is a public member on the Polypharmacy Risk Reduction Initiative in BC: www.doctorsofbc/polypharmacy-initiative